MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 4-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 4-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-410
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka on (b)(6) 2022, a revision surgery was performed on (b)(6) 2022 to revise and remove the engage porous femoral sz 4-lt med, the engage tibial anchor stem sz 3-4 and the engage tibial insert sz 4-lt med 9mm and a engage porous tibial tray sz 4-lt med.The current health status of patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, devices analysis could not be performed.The photograph was reviewed, and it could not be identified defects that would prevent the device from functioning as intended.The clinical/medical investigation concluded that, per complaint details, a revision was performed approximately 10 months post implantation due to unspecified reasons.A single photo image of explanted uni-knee components was provided and appear to show scant bony integration; however, this cannot be confirmed based on the image alone.As of the date of this medical investigation, no further supporting clinical documentation has been provided; therefore, definitive contributing clinical factors could not be concluded.The patient impact beyond the reported revision cannot be determined.No further medical assessment is warranted at this time.Device batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of the instructions for use documents for engage partial knee system provides complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed, and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.No details of the alleged fault, malfunction or injury were provided, therefore no factors that can contribute can be delineated.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the associated devices were returned and evaluated.The visual inspection did not reveal the stated failure mode.A lab analysis performed on the devices revealed the bone contacting surfaces of the femoral component have a degree of substance still adhered.The articulating surface of the insert has signs of wear, scratching, and deformation.This distal bone contacting surfaces of the tibial baseplate have a degree of substance adhered.The sides of the anchor are scratched, and one side is fractured.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that, a single photo image of explanted uni-knee components was provided and appear to show scant bony integration; however, this cannot be confirmed based on the image alone.As of the date of this medical investigation, no further supporting clinical documentation has been provided; therefore, definitive contributing clinical factors could not be concluded.The patient impact beyond the reported revision cannot be determined.Devices batch number was not provided, thus, an evaluation of the production records could not be performed.A review of complaint history did not reveal similar events for the listed devices.A review of the instructions for use documents for engage partial knee system revealed that these documents provide complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.No details about the cause of the revision surgery were provided, therefore no factors that can contribute can be delineated.Based on this investigation, the need for corrective action may be indicated.
 
Additional Manufacturer Narrative
H3, h6.The associated devices were returned and evaluated.The visual inspection did not reveal the stated failure mode.A lab analysis performed on the devices revealed the bone contacting surfaces of the femoral component have a degree of substance still adhered.The articulating surface of the insert has signs of wear, scratching, and deformation.This distal bone contacting surfaces of the tibial baseplate have a degree of substance adhered.The sides of the anchor are scratched, and one side is fractured.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that, a single photo image of explanted uni-knee components was provided and appear to show scant bony integration; however, this cannot be confirmed based on the image alone.As of the date of this medical investigation, no further supporting clinical documentation has been provided; therefore, definitive contributing clinical factors could not be concluded.The patient impact beyond the reported revision cannot be determined.Devices batch number was not provided, thus, an evaluation of the production records could not be performed.A review of complaint history did not reveal similar events for the listed devices.A review of the instructions for use documents for engage partial knee system revealed that these documents provide complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.No details about the cause of the revision surgery were provided, therefore no factors that can contribute can be delineated.Based on this investigation, the need for corrective action may be indicated.

Brand Name
ENGAGE POROUS FEMORAL SZ 4-LT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16050168
Report Number1020279-2022-05081
Device Sequence Number17697312
Product Code NJD
UDI-Device Identifier00885556872994
UDI-Public885556872994
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1-10003-410
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2022
Supplement Date Received by Manufacturer02/02/2023
05/19/2023
05/19/2023
Initial Report FDA Received Date12/27/2022
Supplement Report FDA Received Date02/03/2023
05/22/2023
05/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENGAGE POROUS TIBIAL TRAY SZ 4-LT MED.; ENGAGE TIBIAL ANCHOR STEM SZ 3-4.; ENGAGE TIBIAL INSERT SZ 4-LT MED 9MM.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown